Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 181, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 5:54 PM CDT for Washington County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2015, 5:54 PM CDT (22:54 UTC)
- Expired
- Sep 10, 2015, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:17 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 10, 3:17 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT THU SEP 10 2015 .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 313 PM CDT THU SEP 10 2015 An upper level trough located across eastern MT and western SD will dig southeast across the central plains Tonight. At the surface a cold front extended from western IA...southwest into southeast NE, then west across southern NE. An outflow boundary was slowly pushing southwest across the CWA and extended from near LWC...southwest to Abilene. This outflow boundary will probably stall out in its current position. The mesoscale models show a cluster of storms developing across west central NE as the H5 trough approaches. These storms will move southeast and intensify as they encounter deeper moisture and instability across north central KS. MLCAPES early this afternoon were already 2000 to 3000 j/kg. As the northwesterly mid and upper flow increases the effective sfc to 6km shear should increase to 40 to 50 kts. Any discrete surface based storms that develop along the outflow boundary may intensify into supercell thunderstorms, capable of producing large hail and damaging wind gusts. If a storm rides the boundary or propagates to the right of mean shear vector than these supercells may capable of producing isolated tornadoes late this afternoon into the early evening hours. Once the storms in NE congeal into a squall line or MCS than damaging wind gusts and heavy rainfall will be the primary hazard as the complex of storms move southeast across the CWA this evening. The front and/or outflow ahead of the thunderstorm complex should move south of the CWA after midnight. Ascent ahead of the upper trough and isentropic lift north of the boundary will keep the chance for rain and elevated thunderstorms into the early morning hours of Friday. Friday...Any morning showers across the southeast counties of the CWA will move southeast into southwest MO by the mid morning hours, as the upper trough digs southeast into the mid MS river valley. Friday will be cooler with northeast winds of 10 to 20 MPH and gusts to 25 MPH during the late morning and afternoon hours. Skies will become mostly sunny by noon across the entire CWA. Highs will be cooler with lower to mid 70s. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 313 PM CDT THU SEP 10 2015 Strong sfc high will settle into the region Fri night with light winds and very dry air in place expect lows to drop into the 40s by Sat morning. Pleasant/quiet weather will persist through the weekend since do not feel the current QPF depiction of the NAM is too far east on Saturday and feel that any precip should remain to the west of the CWA Sat. By Sunday breezy south winds will return along with warmer temps but humidities will remain low given the sfc high will push into the Gulf over the weekend. Southwest flow aloft will establish across the Plains into next week with lee troughing which will produce windy and warm conds through mid week. Next chc for precip appears to be Weds or Thurs as a sfc front attempts to sag toward the state. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON) ISSUED AT 1232 PM CDT THU SEP 10 2015 Storms are expected to develop north of the KS/NE boarder and move SE across the terminals. Timing is still a bit tricky but believe storms could be near the terminals by 21-22Z, with the main line later between 00-04Z bringing a drop in visbys/cigs. Rain with thunder and lightning will persist behind the main line, with a clearing early morning. After this, VFR can be expected. && .TOP WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT FOR KSC027-029-041-061-111-117-127-143-149-157-161-197-201. && SHORT TERM...Gargan LONG TERM...Omitt AVIATION...Heller
Hazardous weather outlook, Sep 10, 2:36 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT THU SEP 10 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 236 PM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE KANSAS NEBRASKA BORDER THIS AFTERNOON...AND MOVE SOUTHEASTWARD THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FRAME FOR SEVERE STORMS WILL BE FROM 4PM THROUGH MIDNIGHT FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Sep 10, 4:48 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 448 PM CDT THU SEP 10 2015 KSZ058-102215- COFFEY- 448 PM CDT THU SEP 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL 515 PM CDT... AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHN REDMOND RESERVOIR...MOVING EAST AT 5 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON...NEW STRAWN AND JOHN REDMOND RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3817 9595 3827 9593 3825 9570 3808 9570 TIME...MOT...LOC 2148Z 266DEG 5KT 3821 9589
Special weather statement, Sep 10, 5:15 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 515 PM CDT THU SEP 10 2015 KSZ058-102245- COFFEY- 515 PM CDT THU SEP 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 545 PM CDT... AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JOHN REDMOND RESERVOIR...MOVING EAST AT 5 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON...NEW STRAWN AND JOHN REDMOND RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3820 9590 3827 9589 3826 9565 3810 9566 TIME...MOT...LOC 2215Z 258DEG 8KT 3822 9584
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:15 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 30 min |
| Sep 10, 1:30 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 30 min |
| Sep 10, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Sep 10, 1:55 AM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
| Sep 10, 2:10 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Sep 10, 2:29 AM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Sep 10, 4:13 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| Sep 10, 4:31 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Sep 10, 4:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| Sep 10, 5:15 PM CDT | Special Weather Statement | TOP | Coffey | 30 min |
| Sep 10, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Sep 10, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 32 min |
| Sep 10, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Sep 10, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 46 min |
| Sep 10, 6:26 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 39 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 39 min |
| Sep 10, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 48 min |
| Sep 10, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Sep 10, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
| Sep 10, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.